Cutaneous adverse effects during ipilimumab treatment for metastatic melanoma: a prospective study
Ipilimumab is an immunomodulatory antibody directed against cytotoxicT-lymphocyte-associated antigen 4 (CTLA-4), which is administered to patients with advanced melanoma, with a proven positive effect on overall survival. The cutaneous adverse effects (AEs) of ipilimumab are relatively frequent, although described as usually mild and rarely life threatening.
To describe a three-year experience of a single institute in detecting and managing cutaneous AEs.
Materials & Methods
A cohort of patients (n = 41) treated with ipilimumab (3 mg/kg/three weeks) for metastatic melanoma, from 2013 to 2016,was investigated for adverse cutaneous events.
On dermatological evaluation, 34.1% of the patients in our series developed cutaneous AEs: rash (7.3%; n = 3), folliculitis (7.3%; n = 3), mucositis (2.4%; n = 1), rosacea (2.4%; n = 1), eczema (2.4%; n = 1), acneiform eruption (2.4%; n = 1), syringometaplasia mucinosa (2.4%; n = 1), Stevens-Johnson syndrome (2.4%; n = 1), and vitiligo (4.9%; n = 2). These were all Grade 1 and 2 AEs, except for the case of Stevens-Johnson syndrome (Grade 4). On a patient-reported scale, 4.9% (n = 2) and 9.8% (n = 4) of the patients complained of severe xerosis and pruritus, respectively.
Ipilimumab was relatively well tolerated in our series, mainly causing mild cutaneous AEs, which, in our experience, responded satisfactorily to conventional therapies. Only in one case was the treatment discontinued, due to Grade 4 side effects.
Key wordsipilimumab adverse events melanoma treatment
Unable to display preview. Download preview PDF.